Hail, Bowie
- When
- August 20, 8:39 PM CST
- Where
- Bowie County, 2.88 mi W of Pope
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.550, -94.730
Hail fell in the Oak Grove community, northwest of De Kalb, Texas.
Storms formed during peak heating across the region with the aid of an unusual late August cold front. These storms produced large hail and damaging thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Storms formed during peak heating across the region with the aid of an unusual late August cold front. These storms produced large hail and damaging thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 20, 8:06 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 906 PM CDT THU AUG 20 2009 .DISCUSSION... AFTER COORDINATION WITH SPC...WE HAVE ADDED SEVIER...HOWARD... HEMPSTEAD AND NEVADA COUNTIES TO SVR WATCH #722 VALID UNTIL 03Z. STILL UNCERTAIN AS TO EVOLUTION OF EXISTING CONVECTION AND IF IT WILL WARRANT AN ADDITIONAL WATCH BEYOND 10 PM OR NOT. THE NEXT HOUR OR SO SHOULD TELL THE STORY IN THAT WE MAY JUST EXTEND 722 FOR A FEW MORE HOURS. EITHER WAY...HAVE ADJUSTED POPS ACCORDINGLY KEEPING HIGH CHANCE POPS IN THE WATCH AREA AND LOWERING OUR SOUTHERN ZONES TO SLIGHT CHANCE POPS FOR THE REMAINDER OF THE NIGHT. SHORT TERM PROGS SUPPORT CONTINUED ACTIVITY WITH DESCENT DEEP LAYER SHEAR TO SUPPORT A CONTINUATION OF MULTI-CELL STORMS IN ADVANCE OF THE COLD FRONT. NOT EXPECTING A WIDESPREAD SEVERE WEATHER OUTBREAK WITH THIS SYSTEM BUT PULSE SEVERE THUNDERSTORMS WITH OCCASIONAL LARGE HAIL AND WIND GUSTS ARE CERTAINLY POSSIBLE. UPDATE ALREADY SENT...13. && .AVIATION... THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS...JUST AHEAD OF A COLD FRONT THAT IS MOVING SOUTHWARD INTO THE FORECAST REGION. ATMOSPHERIC CONDITIONS WILL REMAIN MODERATELY UNSTABLE FOR THE NEXT FEW HOURS NORTH OF THE INTERSTATE 30 CORRIDOR...WHICH WILL SUPPORT INTENSE THUNDERSTORM ACTIVITY THROUGH 21/06Z AS THE LINE PUSHES INTO THE VICINITY OF TXK. THE MAIN IMPACTS FROM THIS ACTIVITY WILL BE VARIABLE GUSTY WINDS...CEILINGS REDUCED AS LOW AS 500 FEET AND PERIODS OF VERY HEAVY RAINFALL REDUCING VISIBILITY TO LESS THAN A QUARTER MILE UNDER THE STRONGEST DOWNPOURS. THIS ACTIVITY SHOULD WEAKEN AFTER 21/06Z AS THE LINE CONTINUES MOVING SOUTHWARD...AFFECTING SHV...GGG AND TYR IN THE 21/09Z TO 21/12Z TIMEFRAME WITH SHOWER AND WEAKENED THUNDERSTORM ACTIVITY. WILL LEAN TOWARD THE GFS MODEL SOLUTION WHICH IS MORE AGGRESSIVE AT MOVING THE COLD FRONT THROUGH THE REGION THROUGH FRIDAY...ALTHOUGH WOULD NOT BE SURPRISED IF THE FRONT BECOMES STALLED ALONG OR JUST SOUTH OF THE INTERSTATE 20 CORRIDOR BY 22/00Z. /18/ && .PRELIMINARY POINT TEMPS/POPS... SHV 76 94 69 93 66 / 50 20 10 0 0 MLU 74 92 66 91 62 / 40 30 10 0 0 DEQ 69 91 60 90 58 / 50 10 10 0 0 TXK 72 93 66 93 63 / 50 10 10 0 0 ELD 74 93 64 91 59 / 50 20 10 0 0 TYR 75 95 68 93 68 / 40 20 10 0 0 GGG 75 94 68 94 65 / 40 20 10 0 0 LFK 74 94 68 94 69 / 20 30 20 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1240 PM CDT THU AUG 20 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>151-211100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH- GREGG-HARRISON-CHEROKEE-RUSK-PANOLA- 1240 PM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COLD FRONT WILL MOVE INTO SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTHEAST TEXAS THIS AFTERNOON AND EVENING...AND LATER TONIGHT INTO EAST TEXAS...SOUTH CENTRAL ARKANSAS...AND NORTHWEST AND NORTH CENTRAL LOUISIANA. SCATTERED STRONG TO SEVERE THUNDERSTORMS...WITH DAMAGING WINDS WILL BE POSSIBLE DURING THE AFTERNOON AND OVERNIGHT. LARGE HAIL WILL ALSO BE A POSSIBILITY IN THE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. AN ISOLATED TORNADO COULD ALSO OCCUR. LOCALLY HEAVY RAINFALL IN THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING PONDING OF WATER IN STREETS...LOW LYING...AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ONGOING SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY MORNING WILL BE ENDING BY FRIDAY AFTERNOON FROM NORTHWEST TO SOUTHEAST. A FEW OF THESE LINGERING STORMS MAY PRODUCE DAMAGING WINDS OR LARGE HAIL. NO RAINFALL IS EXPECTED SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT. LAZ017>022-TXZ152-153-165>167-211100- SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES- SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1240 PM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM THIS AFTERNOON AND EVENING OVER EAST TEXAS AND NORTH CENTRAL LOUISIANA. ISOLATED THUNDERSTORMS MAY BE BRIEFLY SEVERE...PRODUCING DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS FRIDAY MORNING MAY PRODUCE BRIEF DAMAGING WINDS BEFORE MOVING OUT OF THE AREA BY FRIDAY EVENING. NO RAINFALL IS EXPECTED FOR SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATE TONIGHT OR FRIDAY MORNING. 03
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT THU AUG 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL MARTHAVILLE 31.73N 93.40W
08/20/2009 E0.88 INCH NATCHITOCHES LA PUBLIC
HAIL REPORTED ALONG HWY 120 IN TOWN.
&&
MBERRYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
812 PM CDT THU AUG 20 2009
ARZ050-051-059-060-OKZ077-TXZ096-210215-
HEMPSTEAD-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-SEVIER-
812 PM CDT THU AUG 20 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 915 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LITTLE RIVER...HEMPSTEAD...SEVIER AND HOWARD...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
IN NORTHEAST TEXAS...
RED RIVER...
INCLUDING THE FOLLOWING LOCATIONS...
ALLEENE...ARKINDA...ASHDOWN...BEN LOMOND...BLEVINS...CENTER
POINT...CORINTH...FOREMAN...HORATIO...LOCKESBURG...MINERAL
SPRINGS...NASHVILLE...SARATOGA...TOLLETTE...WASHINGTON...
WILTON...WINTHROP...IDABEL...BAGWELL...CLARKSVILLE AND
MANCHESTER...
AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A LINE OF STRONG THUNDERSTORMS...FROM NEAR IDABEL AND BROKEN BOW
OKLAHOMA...EASTWARD TO NEAR DIERKS ARKANSAS. THESE STORMS WERE MOVING
SOUTHEAST NEAR 20 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
VIIThe Shreveport radar (KSHV), 148 km away, was scanning. The volume nearest the first event began at 02:38 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail fell in the Oak Grove community, northwest of De Kalb, Texas.
A tree was downed on Hwy. 37 north of Clarksville, Texas.
A tree was downed on Hwy. 82 west of De Kalb, Texas.
Hail fell along CR. 1013 just north of Mount Vernon, Texas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188621, 188623, 188622, 188624, 188626.